CSN Login
Members Online: 12

Mucus is not white or clear. Help anyone?

Vivi C's picture
Vivi C
Posts: 70
Joined: Jul 2010

It has been a week since I ended my 33 radiations (also had four rounds of chemo) and the mucus is really bad. My question is that the first few days the mucus was clear or white and then it became yellow and eventually turned green. I went to the doctor and they ordered a chest ray to rule out pnuemonia (I have a cough too) and it was clear but he put me on a 5 day course of antibiotic. I just took the last antibiotic. However, I saw some initial improvement in the color of the mucus when I first started taking it but it is now green again. I am also terribly tired and it is a chore to just get out of bed (which I force myself to do and walk around the house a bit). I would like to hear from others who dealt with this awful mucus and if you can let me know how long you had it before it went away. I just couldn't get much sleep last night. Thank you. You are all so awesome. God Bless.

Greg53's picture
Greg53
Posts: 830
Joined: Apr 2010

Hi Vivi,

Sorry you're having a tough time with the mucus. Without a doubt dealing with the mucus was the toughest part of my recovery. I too was checking the color of the mucus all the time during the last part of treatments and into recovery. I checked with my docs about this issue also and they indicated it was normal. They saw me about it but pretty much said just to wait it out for 2 weeks and come back.

Everyone is different but for me the 3 weeks after the last treatment were the very worse. I had a quick gag reflex so for those 3 weeks the mucus would set me off throwing up at the littlest provocation. I lost 30#'s in those 3 weeks due to the mucus being such an issue and got very little sleep. I used the salt/baking soda mix which helped somewhat along with Caposhol. This rx - Caposhol(sp?), helped clear the mucus a little during this time. I tried about everything during this time but found that it just took time. I was also extremely tired during this period.

So after 3 weeks, I woke up one day and said "I feel good today". I didn't want to jinx it so I didn't even tell my wife. But after 3 days of feeling "like a human" again, I thought I had gotten thru the worst part. And that was the truth. I still had some bad days, just as I do now, but I made it thru those 3 -4 weeks of hell and I'm improving everyday. I'm almost 5 months out now, but I remember those bad days and know how bad they were for me. You can make it! Keep your swallow. Keep the nutrition coming in. Don't be aftraid to use the meds to get relief from pain and get in as much exercise as you can, even if it's only walking a half a block or so.

Positive thoughts coming your way!

Greg

johnlax38's picture
johnlax38
Posts: 136
Joined: Aug 2010

Hi Vivi,

Sorry you are going through this, I too had the same issue. I am almost two months out of 40 Rads and I have some green stuff left over still. As for my energy it comes and goes day by day, this is normal from what my doctors said. It will take about six months to feel "normal", so I think you are right on par...stick in there it does get better. My mucus was overwhelming at first and now it is so much better. You will see a difference week by week, not day by day unfortunately. I use to cough up gobs of junk every 5-10 minutes and now I'm lucky if I cough up a dime sized piece once or twice an hour. As for the sleep try some Robitussin DM, one of my nurses recommended it and it dries you out for a good 4-6 hours allowing me to sleep when it was at my worst, I still take it to sleep well. I would not recommend taking it around the clock because it is a drying agent, I only took it at night.

We all heal different so it's hard to say when it will be over but you will notice a difference at 4 weeks and again at 8 weeks, from my experience.

timreichhart
Posts: 195
Joined: Aug 2010

I started out with mucinex 1100 mg for while I didn't see anything with that. so I went back to my radiation doctor and they gave me salagen 5mg its post to help with dry mouth but I noticed that I have taken this salagen 3 times day for couple weeks I see little or no mucus after 4 weeks of radiation treatment ended. Ask your radiation doctor about salagen 5mg because my radiation doctor gave me 90 pills of this.

james chambliss's picture
james chambliss
Posts: 70
Joined: May 2010

I have finished the Radiation and 3 rounds of chemo. I had to take a break due to all the weight I lost. I started out at 163lbs and got down to 110 lbs. It seems to me that it has been most peoples experience that right after the radiation is the worst. It surely has been for me. I am 6 weeks out from it and about to start the last 3 rounds of chemo this Friday. I know that i will be o.k. as will all of us. The body is an amazing healing machine, but we have to feed it right also. Hope all the best to you all. Oh, i have put on 15 1bs in 6 weeks, so i am up to 125 lbs. Hope the chemo doesn't change that. I don't think it will. I think i am over the worst.

RushFan's picture
RushFan
Posts: 218
Joined: Aug 2010

Sorry about the mucus trouble, it is terrible. My issue with it was the gag factor and it causing me to throw up...which at the time was dry heaves. I'm sorry fot the detail.

Green always makes me think of infection. I would definately double check that with your doctor. I got a sinus infection just after treatment and it kicked my tail. I felt at the time it set me back a week and cost me a week of recovery. I still have a lot of sinus drainage, but just started back on Nasonex for my allergies and am hopeful things will dry up.

All the best to you, and all here.
Chuck.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network